Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Norman, OK

March 31, 2008Atoka County, Bryan County, Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 31, 2008, 7:30 PM CDT for Atoka County, Bryan County, Johnston County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2008, 7:30 PM CDT (00:30 UTC)
Expired
Mar 31, 2008, 8:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Bryan County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 152 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:21 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 2:21 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT MON MAR 31 2008

.DISCUSSION...
GRIDS THROUGH 00Z WERE ADJUSTED WITH RUC13 TEMPERATURES AND
DEWPOINTS AND WINDS AND CLOUD COVER TO REFLECT THE COLD FRONT AND
DRYLINE. OTHER GRIDS REMAIN AS POPULATED LAST NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  62  45  53 /  20   0  10  50
HOBART OK         40  62  41  57 /  10   0  10  40
WICHITA FALLS TX  45  67  46  64 /  10   0  30  40
GAGE OK           37  61  40  56 /  10   0  10  20
PONCA CITY OK     43  60  41  52 /  20   0  10  50
DURANT OK         51  66  51  61 /  40  10  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ033-036-037.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.

&&

99/99
Hazardous weather outlook, Mar 31, 11:18 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1118 AM CDT MON MAR 31 2008

OKZ004>048-050>052-TXZ083>090-011200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1118 AM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE STORMS THROUGH TONIGHT ACROSS
EASTERN OKLAHOMA. A SLIGHT RISK OF SEVERE STORMS SURROUNDS THE
MODERATE RISK AREA...AND COVERS PARTS OF CENTRAL AND SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM STROUD TO SHAWNEE...TO
DUNCAN...AND DOWN THROUGH CLAY COUNTY TEXAS. THE SLIGHT RISK AREA
EXTENDS FARTHER NORTH AND WEST...TO A LINE RUNNING FROM PERRY TO
WEATHERFORD TO ALTUS...AND DOWN THROUGH WILBARGER AND BAYLOR
COUNTIES IN TEXAS.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN ONGOING IN AT LEAST
PARTS OF THE RISK AREA THROUGH THIS EVENING. THE MOST INTENSE
THUNDERSTORMS WILL AFFECT THE MODERATE RISK AREA BETWEEN
2 PM AND 11 PM.

IMPACTS...
IN THE SLIGHT RISK AREA...THE MAIN IMPACTS WILL BE GOLFBALL SIZE
HAIL AND 65 MPH WINDS. A FEW TORNADOES ARE ALSO POSSIBLE. IN THE
MODERATE RISK AREA...SCATTERED TO NUMEROUS SUPERCELLS ARE
POSSIBLE...WITH HAIL LOCALLY UP TO BASEBALL SIZE AND WIND GUSTS OF
75 MPH. THERE WILL BE A GREATER THREAT FOR TORNADOES IN THE MODERATE
RISK AREA THIS AFTERNOON AND EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH AT
LEAST MID EVENING...AND POSSIBLY THROUGH THE NIGHT IN EASTERN
OKLAHOMA.

DISCUSSION...MODERATE INSTABILITY AND STRONG UPPER LEVEL WINDS WILL
BE IN PLACE OVER A BROAD AREA THIS AFTERNOON. INCREASED HEATING WILL
COINCIDE WITH THE ARRIVAL OF AN UPPER LEVEL TROUGH...TO PROMOTE
SEVERE THUNDERSTORMS. STORMS WILL BE MOST NUMEROUS ALONG A COLD
FRONT FROM SOUTHWEST INTO CENTRAL AND EAST CENTRAL OKLAHOMA.
EMBEDDED SUPERCELLS ARE LIKELY IN THESE AREAS. FARTHER
SOUTH...THUNDERSTORMS WILL BE SCATTERED...BUT MAY BECOME LARGE AND
QUITE SEVERE. IN THE MODERATE RISK AREA...WIND FIELDS AND STRONG
INSTABILITY WILL FAVOR A FEW CLASSIC SUPERCELLS WITH THREATS FOR
VERY LARGE...DAMAGING HAIL...LOCALLY VERY STRONG WIND GUSTS...AND
TORNADOES. THE THREAT FOR TORNADOES WILL INCREASE WITH STORMS MOVING
INTO EAST CENTRAL AND SOUTHEAST OKLAHOMA...WHERE GREATER LOW LEVEL
WIND SHEAR WILL BE FOUND ALONG THE EDGE OF A LOW LEVEL JET.

BY EVENING...THE COLD FRONT WILL REACH WESTERN NORTH
TEXAS...EXTENDING UP THROUGH SOUTH CENTRAL AND EASTERN OKLAHOMA. THE
STRONGEST STORMS WILL MOVE INTO FAR EASTERN OKLAHOMA AND SURROUNDING
STATES...BUT THUNDERSTORMS MAY REDEVELOP ALONG AND JUST NORTH OF THE
FRONT OVERNIGHT. THE MAIN HAZARDS WILL BE LARGE HAIL AND HEAVY RAIN
WITH ANY LATE NIGHT STORMS AFFECTING SOUTHEAST OKLAHOMA...MAINLY
AFTER 11 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 01.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
WEST WINDS WILL BRING GRADUAL DRIER AIR TO FAR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. FIRE DANGER WILL PEAK IN THE
EXTREME CATEGORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE COLD FRONT WILL PUSH STORMS WELL DOWN INTO TEXAS ON TUESDAY. A
THREAT FOR SEVERE STORMS WILL RETURN NORTHWARD ON WEDNESDAY AND
THURSDAY...AS THE NEXT UPPER LEVEL TROUGH ARRIVES FROM THE WEST. THE
MAIN IMPACTS WEDNESDAY WILL BE LARGE HAIL AND POSSIBLY DAMAGING
WINDS IN AREAS WEST OF INTERSTATE 35 IN BOTH OKLAHOMA AND TEXAS.

THURSDAY IS A PERIOD THAT WILL NEED TO BE MONITORED VERY CAREFULLY.
DEPENDING ON THE TIMING OF THE WEATHER SYSTEM...THERE COULD BE AN
OUTBREAK OF SIGNIFICANT SEVERE WEATHER...AT LEAST IN THE EASTERN
HALF OF OKLAHOMA. IF THE WEATHER PATTERN EVOLVES SLOWER...A
SIGNIFICANT SEVERE WEATHER OUTBREAK MAY TAKE PLACE OVER MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY THIS
AFTERNOON AND EVENING.

BURKE

In the hours before

Local storm report, Mar 31, 4:45 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             STONEWALL               34.65N 96.53W
03/31/2008  E1.00 INCH       PONTOTOC           OK   PUBLIC

&&

TAYLOR
Local storm report, Mar 31, 5:20 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          2 SW LITTLE CITY        34.06N 96.64W
03/31/2008                   MARSHALL           OK   AMATEUR RADIO

&&

11
Special weather statement, Mar 31, 5:22 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT MON MAR 31 2008

OKZ040-041-046-312245-
MURRAY OK-GARVIN OK-CARTER OK-
522 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF TATUMS AT 522 PM
CDT...MOVING EAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Mar 31, 5:42 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT MON MAR 31 2008

OKZ040>042-046-047-050-051-312300-
LOVE OK-MURRAY OK-JOHNSTON OK-GARVIN OK-MARSHALL OK-PONTOTOC OK-
CARTER OK-
542 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...
JOHNSTON...LOVE...MARSHALL...MURRAY AND PONTOTOC COUNTIES.

THUNDERSTORMS WERE REDEVELOPING ALONG AND EAST OF A LINE FROM 4
MILES NORTH OF DAVIS TO 3 MILES SOUTHEAST OF THACKERVILLE AT 542 PM
CDT. MOVEMENT WAS EAST AT 40 MPH.

PEOPLE IN CARTER...GARVIN...JOHNSTON...LOVE...MARSHALL...MURRAY AND
PONTOTOC COUNTIES...INCLUDING THE CITY OF ARDMORE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

BURKE
Special weather statement, Mar 31, 5:46 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT MON MAR 31 2008

OKZ021-312315-
BECKHAM OK-
546 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A LARGE GRASS FIRE WAS LOCATED IN THE MAYFIELD AREA. WINDS WILL BE
SHIFTING WEST-SOUTHWEST TO THE NORTH THROUGH 6:15 PM. THIS WILDFIRE
WILL PRODUCE REDUCED VISIBILITIES ON AREA ROADS. IF YOU SEE SMOKE
ACROSS THE ROADWAY...DO NOT ENTER THE SMOKE. FIND ANOTHER WAY TO
YOUR DESTINATION.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.
Special weather statement, Mar 31, 6:08 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT MON MAR 31 2008

OKZ043-047-048-312330-
COAL OK-JOHNSTON OK-ATOKA OK-
608 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL AND JOHNSTON
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES EAST OF
WARDVILLE TO 5 MILES NORTH OF WAPANUCKA AT 608 PM CDT...MOVING EAST
AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE LINE
WAS MOVING SLOWLY...AND WILL PRODUCE VERY HEAVY RAIN. WATER WILL
COLLECT IN LOW LYING AREAS...AND MAY COVER SOME ROADWAYS. TRAVELERS
SHOULD USE CAUTION.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:56 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan49 min
Apr 1, 3:27 PM CDTFire Weather WatchOUNBeckham, Greer, Harmon, Jackson36 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.